So far I am only 4 days into tapering off of my Zoloft from 200mg to 150mg. I have been taking this medication for over 10 years and even though I am only tapered down by 50mg my anxiety feels like it’s heightened more than normal. I have now had problems sleeping, shortness of breath, and racing heart. I haven’t had these anxiety symptoms in years. Is this normal? Is it going to get worse as I continue tapering ?
I believe you need to taper down off this drug very very slowly could you not break one of your 50 mg tablets in half and perhaps take 175mg for a number of weeks then take another 25mg off for another number of weeks that's what I would do good luck with it.
Hi, Chriss! Did your doctor give you a schedule to follow? Let her/him know that your symptoms are returning and you need a slower reduction in dose.
But, if I may ask, if your symptoms are returning why do you want to stop the medication? Side effects?
Best regards, Wildcat
The longer you've been on an AD and the more effective it's been the slower one should taper. A way that has worked for me is called the "Anthony Protocol" and is designed to build up to the number of consecutive days on the new lower dose. We'll start by using Monday as the first day at the lower dose. in the following example.
Weeks 1-4: Mon 150 mg; all other days 200 mg
Weeks 5-8: Mon and Tues 150 mg; all other days 200 mg
Weeks 9-12: Mon, Tues & Wed 150 mg; all other days 200 mg
Weeks 13-16: Mon, Tues, Wed, & Thurs 150 mg; all other days 200 mg
Weeks 17 -20: Mon, Tues, Wed, Thurs, & Fri 150 mg; all other days 200 mg
Weeks 21-24: Mon, Tues, Wed, Thurs, Fri, & Sat 150 mg; all other days 200 mg
Weeks 25 and on: 150 mg each day.
When tapering in this manner where the new reduced target dosage is gradually introduced there should be little withdrawal symptoms. However, the new lower target dosage should not be less than 66.7% of the previous dosage (with the exception of the second from the last and the very last step down). In other words, going from 100 mg to 50 mg isn't recommended because 50 mg is only 50% of 100 mg and therefore less than 66.7%. The new target dosage would have to be 75 mg.
I know it sounds extreme as it would take you almost a year to transition fro 200 mg of Zoloft per day to 100 mg per day and a second year to transition from 100 mg 50 mg and finally a third year to go to 0. However, when you consider that you have been on this medication for 10 years, 3 years doesn't seem all that long! Some people do speed the process up a little by starting off with 2 consecutive days at the lower dosage or adding a consecutive day after a 3 week period instead of 4. But it is whatever the patient is comfortable with.
Sorry for so much detail. But I hope this helps. Good luck and take care for now.
- Zoloft Information for Consumers
- Zoloft Information for Healthcare Professionals (includes dosage details)
- Side Effects of Zoloft (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 22 Jan 2019 • 30 answers
Updated 14 May 2013 • 6 answers
Updated 23 Jun 2014 • 1 answer
Updated 30 Dec 2018 • 4 answers
Updated 6 May 2018 • 1 answer